Alert archive / Arizona / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 3, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 8, 2014, 3:28 PM MST for Mohave County, Arizona; Clark County, Nevada. It was in force for 47 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 8, 2014, 3:28 PM MST (22:28 UTC)
- Expired
- Jul 8, 2014, 4:15 PM MST
- In force
- 47 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
Counties Mohave County, AZ, Clark County, NV
The radar
The Las Vegas radar (KESX), 29 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 3:35 PM MST | TSTM WND GST 51 | 3 Sw Boulder City, NV | A PEAK WIND GUST OF 51 MPH RECORDED AT BOULDER CITY AIRPORT. BLOWING DUST REDUCED VISIBILITY TO A HALF OF A MILE. |
| Jul 8, 3:39 PM MST | TSTM WND GST 57 | 5 Ene Boulder City, AZ | PEAK WIND GUST OF 57 MPH MEASURED AT HOOVER DAM BRIDGE. |
| Jul 8, 3:39 PM MST | TSTM WND GST 58 | 4 Se Henderson, NV | PEAK WIND GUST OF 58 MPH RECORDED NEAR EXIT 57 ON I-215. |
| Jul 8, 3:40 PM MST | TSTM WND DMG | 6 Ne Boulder City, NV | THUNDERSTORM WINDS GUSTING OVER 55 MPH TRIGGERED SWELLS UP TO 8 FEET ON LAKE MEAD THAT SUNK AT ONE VESSEL. 11 PEOPLE HAD TO BE RESCUED INCLUDING ONE WOMAN WHO TREAD WATER FOR 3 HOURS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 10.5 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -258 J/kg
- Mixed-layer LCL
- 2766 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- -37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
495 WUUS55 KVEF 082228 SVRVEF AZC015-NVC003-082315- /O.NEW.KVEF.SV.W.0003.140708T2228Z-140708T2315Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 328 PM PDT TUE JUL 8 2014 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EXTREME WEST CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA... CENTRAL CLARK COUNTY IN SOUTHERN NEVADA... * UNTIL 415 PM PDT/415 PM MST/. * AT 323 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR BLACK MOUNTAIN..OR 10 MILES SOUTHWEST OF BOULDER CITY...AND WAS MOVING EAST AT 15 MPH. STRONG OUTFLOW WINDS OF 60 MPH OR GREATER ARE EXPECTED TO OCCUR MANY MILES FROM THE PARENT STORM. * LOCATIONS IMPACTED INCLUDE... BOULDER CITY...BOULDER BEACH...BOULDER BEACH CAMPGROUND AND HOOVER DAM....HENDERSON...MOUTNAINS EDGE PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM WILL PRODUCE HIGH WINDS WHICH CAN BRING DOWN TREES AND POWER LINES AND CAUSE BLOWING DUST. ALSO...LIGHTNING CAN KILL! TAKE COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. REPORT SEVERE WEATHER TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA FACEBOOK OR TWITTER. && LAT...LON 3603 11458 3573 11460 3590 11539 3611 11539 TIME...MOT...LOC 2227Z 276DEG 14KT 3593 11491 $$ OUTLER
3 follow-up statements
279 WWUS55 KVEF 082240 SVSVEF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 340 PM PDT TUE JUL 8 2014 AZC015-NVC003-082315- /O.CON.KVEF.SV.W.0003.000000T0000Z-140708T2315Z/ MOHAVE AZ-CLARK NV- 340 PM PDT TUE JUL 8 2014 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM PDT/415 PM MST/ FOR CENTRAL CLARK AND EXTREME WEST CENTRAL MOHAVE COUNTIES... AT 337 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM NEAR RAILROAD PASS...OR ABOUT 7 MILES WEST OF BOULDER CITY. ANOTHER STRONG THUNDERSTORM WAS LOCATED NEAR MOUNTAINS EDGE. DAMAGING THUNDERSTORM WINDS WELL AWAY FROM THE THUNDERSTORMS ARE EXPECTED FROM BOTH STORMS. LOCATIONS IMPACTED INCLUDE... BOULDER CITY...BOULDER BEACH...BOULDER BEACH CAMPGROUND...HOOVER DAM AND WILLOW BEACH...MOUNTAINS EDGE...HENDERSON. THIS INCLUDES INTERSTATE 15 IN NEVADA BETWEEN MILE MARKERS 21 AND 25. LAT...LON 3603 11458 3573 11460 3590 11539 3611 11539 TIME...MOT...LOC 2238Z 276DEG 14KT 3593 11486 $$ OUTLER
825 WWUS55 KVEF 082303 SVSVEF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 403 PM PDT TUE JUL 8 2014 AZC015-NVC003-082315- /O.CON.KVEF.SV.W.0003.000000T0000Z-140708T2315Z/ MOHAVE AZ-CLARK NV- 403 PM PDT TUE JUL 8 2014 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM PDT/415 PM MST/ FOR CENTRAL CLARK AND EXTREME WEST CENTRAL MOHAVE COUNTIES... AT 400 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS. THIS STORM WAS LOCATED NEAR RAILROAD PASS...MOVING EAST AT 15 MPH. STRONG WINDS HAVE ALSO BEEN RECORDED IN THE SOUTHWEST LAS VEGAS VALLEY. LOCATIONS IMPACTED INCLUDE... HENDERSON...RAILROAD PASS...BOULDER CITY...LAKE MEAD...WILLOW BEACK LAT...LON 3603 11458 3573 11460 3590 11539 3611 11539 TIME...MOT...LOC 2302Z 276DEG 14KT 3592 11475 $$ OUTLER
014 WWUS55 KVEF 082309 SVSVEF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 409 PM PDT TUE JUL 8 2014 AZC015-NVC003-082319- /O.EXP.KVEF.SV.W.0003.000000T0000Z-140708T2315Z/ MOHAVE AZ-CLARK NV- 409 PM PDT TUE JUL 8 2014 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CLARK AND EXTREME WEST CENTRAL MOHAVE COUNTIES WILL EXPIRE AT 415 PM PDT/415 PM MST/... THE SEVERE THUNDERSTORMS PROMPTING THE WARNING HAVE WEAKENED. HOWEVER...STRONG WIND GUSTS TO 50 MPH REMAIN POSSIBLE ACROSS THE SOUTHERN LAS VEGAS VALLEY AND LAKE MEAD THROUGH 5 PM. LAT...LON 3603 11458 3573 11460 3590 11539 3611 11539 TIME...MOT...LOC 2309Z 276DEG 14KT 3592 11472 $$ OUTLER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 1:31 PM MST, 1 hour 57 minutes earlier.
Area forecast discussion, Jul 8, 1:31 PM MST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 131 PM PDT TUE JUL 8 2014 .SYNOPSIS...MOISTURE WILL REMAIN ACROSS THE REGION RESULTING IN A CHANCE OF THUNDERSTORMS FOR MOST OF THE WEEK. A FEW STORMS COULD PRODUCE VERY HEAVY RAIN LEADING TO LOCALIZED FLASH FLOODING. && .SHORT TERM [TONIGHT THROUGH THURSDAY NIGHT]... SLOW START TO THE CONVECTION TODAY AS INSTABILITY IS A BIT LESS THAN YESTERDAY. THE PRIMARY AREAS WHERE THINGS ARE STARTING TO POP UP ARE IN MOHAVE COUNTY AND WESTERN INYO OVER THE SIERRAS. WILL NEED KEEP A CLOSE EYE OVER THE ENTIRE CENTER PORTIONS OF THE CWA THIS AFTERNOON. FOR LAS VEGAS AND COLORADO RIVER VALLEY...A LATE START TO THE STORMS CAN BE EXPECTED AGAIN SIMILAR TO THE LAST FEW DAYS. THE GFS CONTINUES TO AGGRESSIVELY PUSH DRIER AIR NORTHEAST INTO THE AREA WEDNESDAY BUT A MENTION OF THUNDERSTORMS OVER NORTHWEST ARIZONA...SOUTHERN NEVADA AND PORTIONS OF INYO AND EASTERN SAN BERNARDINO HAVE BEEN LEFT IN THE FORECAST AS SOME UNCERTAINTY REMAINS WITH THAT SOLUTION. .LONG TERM [FRIDAY THROUGH SUNDAY]... HERE IS DECENT AGREEMENT THAT THE DRYING TREND WILL CONTINUE FOR LATE IN THE WEEK WITH THUNDERSTORM CHANCES BASICALLY EAST OF LAS VEGAS BY FRIDAY. NO CHANGES WERE MADE TO THE FORECAST FOR SATURDAY THROUGH MONDAY WITH THUNDERSTORM CHANCES LIMITED TO MOHAVE COUNTY AS THE AREA LOOKS TO REMAIN IN A BATTLE ZONE BETWEEN A FAIRLY DRY SOUTHWEST FLOW AND A MORE MOIST SOUTHEAST FLOW. THAT IS NOT UNUSUAL FOR OUR FORECAST AREA DURING MONSOON SEASON AND THE DRY AIR RARELY PUSHES ALL THE WAY EAST THROUGH MOHAVE COUNTY. && .AVIATION...FOR MCCARRAN...NORTHERLY WINDS ACROSS THE VALLEY WILL PREVAIL EARLY THIS AFTERNOON AND HOVER CLOSE TO THE 10KT THRESHOLD. THIS MAY FAVOR A CONFIGURATION 2 OR 3 UNTIL WINDS GO SOUTHWEST EARLY THIS EVENING. THUNDERSTORMS ARE FIRING OVER THE SPRING MOUNTAINS AND HIGHER TERRAIN IN THE VALLEY. STORMS ARE NOT EXPECTED AT THE TERMINAL....BUT IT A STRAY STORM ROLLS IN IT WILL BE LATE SIMILAR TO YESTERDAY. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ACROSS ENTIRE AREA THROUGH THIS EVENING. ERRATIC AND GUSTY WINDS. && .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. && SHORT TERM: LERICOS/HARRISON LONG TERM: HARRISON AVIATION: LERICOS FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE: HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
Hazardous weather outlook, Jul 8, 3:35 AM MST, 11 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 335 AM PDT TUE JUL 8 2014 AZZ001>003-036-CAZ519>527-NVZ014>022-090700- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES- OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 335 AM PDT TUE JUL 8 2014 /335 AM MST TUE JUL 8 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS THE REGION TODAY INTO TONIGHT. LOCALIZED HEAVY RAIN AND POTENTIAL FLASH FLOODING WILL BE THE MAIN HAZARD. IF YOU ENCOUNTER A FLOODED ROADWAY, TURN AROUND, DON'T DROWN. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORM CHANCES WILL CONTINUE WEDNESDAY ACROSS MUCH OF THE AREA ALTHOUGH DRY AIR WILL BE STARTING TO PUSH INTO PORTIONS OF SOUTHEAST CALIFORNIA. THIS GRADUAL DRYING TREND IS EXPECTED TO CONTINUE THROUGH THE END OF THE WEEK AND BY THE WEEKEND...THUNDERSTORM CHANCES SHOULD BE LIMITED TO MOHAVE COUNTY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER... SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jul 8, 12:42 PM MST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1242 PM PDT TUE JUL 08 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM FLASH FLOOD 9 SW BIG BEND RAWS 35.03N 114.83W
07/06/2014 SAN BERNARDINO CA NWS EMPLOYEE
FLOWING WATER AND DEBRIS OVER US 95 JUST NORTH OF MM 70
0415 PM FLASH FLOOD 10 WSW MOHAVE VALLEY 34.89N 114.76W
07/06/2014 SAN BERNARDINO CA NWS EMPLOYEE
FLOWING WATER AND DEBRIS OVER US 95 NORTH OF INTERSTATE
40
0430 PM NON-TSTM WND DMG 11 ESE TOPOCK 34.66N 114.29W
07/06/2014 MOHAVE AZ NWS STORM SURVEY
ONE RECENTLY CONSTRUCTED HOME DESTROYED. ONE MOBILE HOME
MOVED OFF FOUNDATION. SEVERAL GARAGE DOORS DAMAGED.
SHINGLES REMOVED FROM ABOUT A DOZEN HOMES AT HAVASU
HEIGHTS.
&&
DBERCLocal storm report, Jul 8, 3:20 PM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
320 PM PDT TUE JUL 08 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM TSTM WND GST 5 SW JEAN 35.74N 115.40W
07/08/2014 M66 MPH CLARK NV MESONET
AN AUTOMATED SENSOR NEAR JEAN MEASURED A THUNDERSTORM
WIND GUST OF 66 MPH AT 310PM.
&&
CSTUMPFThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 7:30 PM MST | Areal Flood Advisory | VEF | Mohave | 90 min |
| Jul 8, 3:30 AM MST | Areal Flood Advisory | VEF | Mohave | 2 hr |
| Jul 8, 3:50 PM MST | Areal Flood Advisory | VEF | Mohave | 3 hr |
| Jul 8, 4:52 PM MST | Areal Flood Advisory | VEF | Mohave | 3 hr |
| Jul 7, 9:04 PM MST | Areal Flood Advisory | VEF | Clark | 3 hr |
| Jul 7, 9:22 PM MST | Flash Flood Warning | VEF | Clark | 113 min |
| Jul 7, 10:07 PM MST | Areal Flood Advisory | VEF | Clark | 3 hr |
| Jul 7, 11:35 PM MST | Areal Flood Advisory | VEF | Clark | 85 min |
| Jul 8, 2:41 PM MST | Severe Thunderstorm Warning | VEF | Clark | 49 min |
| Jul 8, 4:15 PM MST | Areal Flood Advisory | VEF | Clark | 3 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2014Severe Thunderstorm Warnings in Nevada, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.